Texas, 2012Drought in Texas, January 31, 2012
January 31, 2012 · NWS BRO · 3 events in 3 counties and zones
Early to mid month cool and dry weather, followed by later month warm, humid, but rain free weather wiped out any gains made in early to mid December from steady rains, and Exceptional Drought (D4) spread west into the Upper Valley and Ranchlands to close the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early to mid month cool and dry weather, followed by later month warm, humid, but rain free weather wiped out any gains made in early to mid December from steady rains, and Exceptional Drought (D4) spread west into the Upper Valley and Ranchlands to close the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 30, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Jan 30, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1126 PM CST MON JAN 30 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...MOISTURE REMAINING FROM RAIN YESTERDAY WILL HELP
PRODUCE MODERATE FOG ACROSS THE REGION OVERNIGHT. FOG NOT EXPECTED
TO BECOME DENSE...REMAINING GENERALLY ABOVE 2 SM. CIGS WILL LOWER
OVERNIGHT TO AROUND 1500 OVERNIGHT BEFORE RISING EARLY
TOMORROW MORNING. WINDS WILL REMAIN L/V OVERNIGHT BEFORE TURNING
SOUTHEAST AROUND 10 KNOTS AFTER SUNRISE.
&&
.PREV DISCUSSION... /ISSUED 655 PM CST MON JAN 30 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...THE 500 MB TROUGH AXIS WILL MOVE NORTH AND NORTHEAST
OF DEEP SOUTH TX THROUGHOUT THE OVERNIGHT HOURS. DRIER AIR WILL
START TO MOVE INTO THE REGION LATER TONIGHT AND TUES MORNING
ALLOWING THE CEILINGS TO START IMPROVING. HOWEVER UNTIL THEN THE
00Z BRO SOUNDING INDICATES THAT THE OVERALL MOISTURE REMAINS
PRETTY DEEP AROUND THE LOWER RGV WHICH WILL ALLOW THE LOW CLDS TO
PERSIST ON INTO THE FIRST HALF OF THE 00Z TAF ISSUANCE. WILL GO
WITH MVFR/IFR CEILINGS AND VSBYS THROUGH SUNRISE TOMORROW WITH THE
CEILINGS IMPROVING TO VFR LEVELS DURING THE LATTER HALF OF THE TAF
PERIOD.
PREV DISCUSSION... /ISSUED 100 PM CST MON JAN 30 2012/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...A MID-LEVEL LOW
PRESSURE SYSTEM IS EVIDENT ON WATER VAPOR SATELLITE IMAGERY OVER THE
MEXICAN STATE OF COAHUILA RIGHT NOW...AND MOVING TO THE NORTHEAST.
SCATTERED TO NUMEROUS AREAS OF SHOWERS AND LIGHT RAIN ARE DEVELOPING
OVER DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY IN ADVANCE OF THE
LOW...A TREND THAT SHOULD PERSIST THROUGH THE EARLY HOURS OF TONIGHT
AS THE LOW MOVES OVER THE LONE STAR STATE AND WEAKENS. SOME ISOLATED
SHOWERS ARE POSSIBLE AFTER MIDNIGHT...BUT DRY WEATHER WILL DEVELOP
ON TUESDAY AND LAST THROUGH TUESDAY NIGHT. CLOUDINESS TONIGHT WILL
LIMIT THE DEVELOPMENT OF FOG FOR THE EARLY MORNING HOURS OF TUESDAY
.HOWEVER LIGHT FOG IS POSSIBLE. A MORE POTENT FOG EVENT APPEARS
MORE LIKELY DURING THE EARLY MORNING HOURS OF WEDNESDAY...AS PARTLY
CLOUDY SKIES COMBINE WITH LIGHT WINDS AND MOIST SOILS FROM RECENT
RAINFALL TO PRODUCE THE FOG. HAVE INDICATED AREAS OF DENSE FOG FOR
THE EARLY MORNING HOURS OF WEDNESDAY...AND SUCCESSIVE SHIFTS WILL
NEED TO WEIGH WHETHER OR NOT TO INDICATE WIDESPREAD DENSE FOG...AND
CONSIDER THE ISSUANCE OF A DENSE FOG ADVISORY FOR THAT TIME.
LONG TERM/WEDNESDAY THROUGH MONDAY/...
AT THE ONSET OF THE LONG TERM FORECAST PERIOD AN UPPER LEVEL
DISTURBANCE IS MOVING NORTHEASTWARD OVER THE NORTH CENTRAL GULF
COAST. THE FRONTAL BOUNDARY ASSOCIATED WITH THAT UPPER LOW IS NOW
PROGGED BY NAM/GFS/ECMWF TO REMAIN WELL NORTH OF THE CWA. LIGHT
SOUTHEASTERLY ONSHORE FLOW WILL INTENSIFY A BIT AS A TROUGH
APPROACHES VERY SLOWLY FROM THE NORTHEAST. WEDNESDAY THROUGH FRIDAY
NOW LOOK TO BE FAIRLY WARM WITH SCHC/CHC OF AFTERNOON SHOWERS GIVEN
THE HEALTHY MOISTURE ADVECTION THAT WILL OCCUR IN THE
SOUTHEAST/EASTERLY FLOW.
THINGS GET VERY CHALLENGING FRIDAY THROUGH THE WEEKEND. THE 12Z GFS
SLIDES A 500MB SHORTWAVE ALONG THE FRONT RANGE OF THE ROCKIES
FRIDAY...IT CLOSES OFF...AND GETS EJECTED NORTHEASTWARD SATURDAY
INTO SUNDAY...PROVIDING JUST ENOUGH SOUTHWESTERLY FLOW ALOFT AND
COLD AIR DAMMING ALONG THE ROCKIES TO HELP GET A COLD FRONT THROUGH
SATURDAY EVENING/SUNDAY MORNING. THE 00Z ECMWF CLOSES THE LOW UP
OVER THE PLAINS...AND SETS UP A REX BLOCK OVER THE EASTERN FRONT
RANGE WITH A WEAKER FRONTAL PASSAGE AT ABOUT THE SAME TIME AT THE
SURFACE AND A MUCH LESS PROGRESSIVE OVERALL PATTERN. THE 850MB
SUPPORT AND ESPECIALLY THE 500MB SUPPORT FOR A FROPA ARE MEAGER AT
BEST IN THE CURRENT GUIDANCE. 12Z GFS ENSEMBLE GUIDANCE IS PROVIDING
LOW LEVEL WIND SOLUTIONS AT EVERY DIRECTION BUT SOUTHEAST FOR
SATURDAY AFTERNOON WITH LARGE 500MB HEIGHT SPREAD AND STANDARD
DEVIATIONS...SO DOES NOT PROVIDE ADDITIONAL CONFIDENCE IN A SOLUTION.
LOOKING AT THE SOURCE AIRMASS REGION OVER SOUTHERN CANADA AND THE
NORTHERN CONUS...DO NOT SEE EXTRAORDINARILY COLD OR DRY AIR IN
PLACE...FURTHER LEANING ME TO BELIEVE IT WILL BE A FAIRLY MODEST
BOUNDARY AT BEST. SO FOR THE FINAL FORECAST SOLUTION HAVE SLOWED
FRONTAL TIMING AND POPS ABOUT 12 HOURS...BRINGING IT THROUGH
SATURDAY NIGHT...AND KEPT WINDS AND SEAS ON A BIT OF A LEASH
COMPARED TO GUIDANCE. WENT ABOVE MEX MOS ON DAYS 6 AND 7 TO ALLOW
FOR BOTH LESS COOL AIR BEHIND THE FRONT AND AT LEAST THE POTENTIAL
THAT THE FRONT WONT MAKE IT THIS FAR SOUTH. CONFIDENCE IN DAYS 5
THROUGH 7 IS BELOW AVERAGE.
MARINE...TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTED EAST-
SOUTHEAST WINDS AROUND 18 KNOTS GUSTING TO AROUND 19 KNOTS WITH SEAS
SLIGHTLY OVER 4.5 FEET WITH A PERIOD OF 7 SECONDS AT 12 CST/18 UTC.
GENERALLY MODERATE WINDS AND SEAS WILL PREVAIL ALONG THE LOWER TEXAS
COAST AS HIGH PRESSURE OVER THE GULF OF MEXICO CONTINUES TO INTERACT
WITH LOW PRESSURE OVER THE BAY OF CAMPECHE AND TEXAS PANHANDLE.
SMALL CRAFT WILL LIKELY NEED TO EXERCISE CAUTION FOR PORTIONS OF THE
ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS AND THE RIO GRANDE
VALLEY THROUGH THE PERIOD.
MARINE...WEDNESDAY THROUGH SATURDAY.
GENERALLY LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WITH MODERATE
SEAS ARE EXPECTED TUESDAY THROUGH THURSDAY. THERE WILL BE AT LEAST
SOME CHANCE FOR SHOWERS IN THE AFTERNOONS. FRIDAY SOUTHEAST WINDS
ARE EXPECTED TO INCREASE AHEAD OF A COLD FRONT. THIS COLD FRONT MAY
MOVE THROUGH SATURDAY NIGHT SHIFTING WINDS TO THE NORTHWEST AND
BUILDING TO ROUGH SEAS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/51
Hazardous weather outlook, Jan 30, 5:03 AM CST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
503 AM CST MON JAN 30 2012
TXZ248>257-311115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
503 AM CST MON JAN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RISK FOR RIP CURRENTS IS EXPECTED FOR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-311115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
503 AM CST MON JAN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Hidalgo
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Exceptional (D4) Drought spread across all of Hidalgo County by the end of January, after less than a quarter inch of rain fell - well below monthly averages closer to two inches. Temperatures ranking in the top 5 in the past 80 years at McAllen contributed to additional drying.
Drought, Jim Hogg
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Exceptional (D4) Drought spread across eastern Jim Hogg County by the end of January, after less than a quarter inch of rain fell - well below monthly averages closer to one and one half inch.
Drought, Starr
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Exceptional (D4) Drought spread across eastern Starr County by the end of January, after less than a quarter inch of rain fell - well below monthly averages closer to one and one half inch. Temperatures at Falcon Dam (6th warmest) and Rio Grande City (17th warmest) contributed to the resurgence of worsening drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363728, 363729, 363730.